Couldn't find what you looking for?

TRY OUR SEARCH!

Clostridium difficile is a relatively rare medical occurrence that is due to an imbalance in the number of bacteria found in your intestinal tract. It is a bacteria that is naturally found within your intestines but it does not usually pose a problem to you when you are healthy because the sheer number and quantity of other bacteria in your body prevent this particularly dangerous one from growing unopposed. When you take any type of antibiotic medication, however, these medications do not discriminate between healthy and dangerous bacteria so there is a much better chance for the drugs to attack the healthy bacteria instead of this particular strain. At this point, C. difficile will be able to grow more readily without having to deal with competition from other bacteria so it can reach a stage in its growth where it begins to excrete a toxin. 

Even if it is still relatively rare, due to the abundance of overprescription of medications in modern medicine, it is becoming more and more common to suffer from this condition.

 The treatment for this disease rests heavily upon a doctor being able to identify it first. It is a type of disease that we only test for after hearing a specific history of recent antibiotic use followed by an unexplained bout of watery diarrhea. In many cases, it may be something patients even completely forget about because these infections could be weeks to months even between when you took your antibiotics and when you started to notice the secondary symptoms. 

Even though antibiotics were the cause of the disease in the first place, what you will need to rely on once you are ultimately diagnosed with C. difficile is another course of antibiotics. The choice in this circumstance is a round of metronidazole if you are suffering from a mild form of the disease. You will need to take this medication for up to 3 times a day depending on the strength the doctor ultimately prescribes you with and the dosage should last between 10 to 14 days. 

If you find that the drug is not helping relief your diarrhea or if you are suffering from a more severe form of the disease, you will need vancomycin. This will most certainly be given to you in an IV bag so you will need to stay in the hospital for the duration of the treatment. This could result in at least a week's hospital stay to receive treatment. 

The doctors will need to repeatedly check your stools for the presence of the toxin secreted in C. difficile infections. Doctors will also likely need to restore the levels of electrolytes in your body as you may be severely dehydrated due to the high level of diarrhea you may have been suffering from. 

Once you are released from the hospital, a course of probiotics is often included in your post-hospital care in order to help restore the normal level of bacteria that was once in your body. You need to be careful in the future also because it seems that patients who have a history of C. difficle infections are more prone to suffer from them again in the future. [1]

Still have something to ask?

Get help from other members!

Post Your Question On The Forums